Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 179, NWS Memphis, TN

June 12, 2018Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 12, 2018, 9:50 PM CDT for Mississippi County, Arkansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2018, 9:50 PM CDT (02:50 UTC)
Expired
Jun 12, 2018, 10:13 PM CDT
In force
23 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mississippi County, AR

The radar

The Memphis radar (KNQA), 49 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 2.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:28 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 12, 6:28 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
628 PM CDT Tue Jun 12 2018

.UPDATE...
See 00z aviation discussion below.

&&

.PREV DISCUSSION... /issued 303 PM CDT Tue Jun 12 2018/

DISCUSSION...
Typical early/midsummer pattern will prevail through the next
seven days. A 500mb height ridge center will shift east from NM to
TX by Thursday, and to the Ohio River valley by Sunday.

Midsouth rain chances will gradually decrease, if not diminish
altogether, by Thursday. This pattern will continue through
Monday. With 700mb temps near 10C, the atmosphere will remain
capped to deep moist convection, except during the heat of day.
Where isolated storms manage to form, a few may persist into the
early evening. GFS continues to exhibit a nocturnal wet bias under
the upper ridge, and expect the nighttime hours to predominately
dry.

Late week afternoon heat indices will approach 105 degrees over
northeast AR, where higher dewpoints pool over the delta. Heat
advisories may be needed as we approach late week.

Looking out beyond the extended into the middle part of next
week... GFS and ECMWF depict a retrograding cut-off upper low
over the Great Basin and northwest flow aloft from the northern
plains into the Carolinas. Such a pattern would likely bring a
cold front (i.e., near-normal temperatures) and increased rain
chances to the Midsouth.

PWB

&&

.AVIATION...
/00z TAFs/

A line of thunderstorms will move south across the region this
evening with isolated thunderstorms developing ahead of the line.
Very heavy rainfall and localized strong winds will accompany
these storms. Expect this convection to weaken around sunset but
additional activity is possible overnight. Outflow from this
evening's storms may stabilize the area into Wednesday morning,
but diurnal showers and thunderstorms are anticipated again
tomorrow afternoon. Winds will be relatively light with VFR
conditions outside of convection.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jun 12, 3:50 PM CDT, 6 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
350 PM CDT Tue Jun 12 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-132300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
350 PM CDT Tue Jun 12 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Marginal Risk for severe storms exists late this afternoon and
early evening. Damaging wind and possible large hail will be the
main threats from these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few storms could become strong to severe on Wednesday. Damaging
wind and possible large hail will be the main threats from these
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Local storm report, Jun 12, 6:32 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
632 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             2 NNW HORN LAKE         34.98N  90.05W
06/12/2018  M0.88 INCH       DESOTO             MS   SOCIAL MEDIA

            DIME TO NICKEL SIZE HAIL REPORTED ALONG STATE LINE ROAD
            BETWEEN HORN LAKE ROAD AND TULANE ROAD.

&&

MJ
Special weather statement, Jun 12, 7:21 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
721 PM CDT TUE JUN 12 2018

MSZ002-130045-
Marshall MS-
721 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

Central Marshall County in northwestern Mississippi...

At 721 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Marianna, or 9 miles west of Holly Springs, moving
east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Marshall County should monitor this storm closely.

LAT...LON 3469 8968 3483 8965 3487 8938 3468 8943
TIME...MOT...LOC 0021Z 250DEG 29KT 3477 8961
Special weather statement, Jun 12, 7:28 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
728 PM CDT TUE JUN 12 2018

MSZ002-003-130045-
Marshall MS-Benton MS-
728 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 PM CDT
FOR...

Northeastern Marshall County in northwestern Mississippi...
Northwestern Benton County in northeastern Mississippi...

At 728 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Slayden, or 8 miles north of Holly Springs, moving
east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Marshall and northwestern Benton Counties
should monitor this storm closely.

LAT...LON 3483 8949 3496 8949 3497 8920 3482 8922
TIME...MOT...LOC 0028Z 270DEG 21KT 3489 8945
Special weather statement, Jun 12, 7:51 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
751 PM CDT TUE JUN 12 2018

MSZ002>004-130115-
Tippah MS-Marshall MS-Benton MS-
751 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CDT
FOR...

Northwestern Tippah County in northeastern Mississippi...
Northeastern Marshall County in northwestern Mississippi...
Central Benton County in northeastern Mississippi...

At 750 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Snow Lake Shores, or 7 miles northeast of Holly
Springs, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Tippah...northeastern Marshall and central
Benton Counties should monitor this storm closely.

LAT...LON 3476 8941 3490 8939 3492 8899 3472 8899
TIME...MOT...LOC 0050Z 270DEG 41KT 3483 8932
Special weather statement, Jun 12, 8:29 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
829 PM CDT TUE JUN 12 2018

TNZ088-130200-
Shelby TN-
829 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...

Northeastern Shelby County in southwestern Tennessee...

At 829 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Millington, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Shelby County should monitor this storm
closely.

LAT...LON 3537 9008 3539 9007 3540 9004 3538 8964
      3537 8964 3537 8963 3517 8964 3528 9010
TIME...MOT...LOC 0129Z 290DEG 12KT 3531 8985
Special weather statement, Jun 12, 9:33 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
933 PM CDT TUE JUN 12 2018

MSZ006-009-130300-
Tishomingo MS-Prentiss MS-
933 PM CDT TUE JUN 12 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 PM CDT
FOR...

Southern Tishomingo County in northeastern Mississippi...
Northern Prentiss County in northeastern Mississippi...

At 933 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Booneville, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Tishomingo and northern Prentiss Counties should
monitor this storm closely.

LAT...LON 3455 8814 3462 8871 3476 8872 3475 8812
TIME...MOT...LOC 0233Z 275DEG 39KT 3467 8857

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:00 PM CDTSevere Thunderstorm WarningMEGFayette30 min
Jun 12, 8:29 PM CDTSpecial Weather StatementMEGShelby31 min
Jun 12, 8:47 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby43 min
Jun 13, 9:44 AM CDTAreal Flood AdvisoryMEGBenton, Decatur2 hr
Jun 13, 11:00 AM CDTSpecial Weather StatementMEGHardin45 min
Jun 12, 7:21 PM CDTSpecial Weather StatementMEGMarshall24 min
Jun 12, 7:28 PM CDTSpecial Weather StatementMEGBenton17 min
Jun 12, 7:51 PM CDTSpecial Weather StatementMEGBenton24 min
Jun 12, 9:33 PM CDTSpecial Weather StatementMEGPrentiss, Tishomingo27 min
Jun 12, 9:58 PM CDTSpecial Weather StatementMEGBenton47 min
Jun 12, 11:16 PM CDTSpecial Weather StatementMEGUnion29 min
Jun 12, 11:38 PM CDTSpecial Weather StatementMEGPrentiss37 min
Jun 12, 11:48 PM CDTFlash Flood WarningMEGAlcorn, Benton, Marshall, Prentiss, Tippah3 hr
Jun 12, 11:51 PM CDTSpecial Weather StatementMEGItawamba, Lee39 min
Jun 13, 12:56 AM CDTFlash Flood WarningMEGBenton, Lafayette, Marshall, Tippah, Union2 hr
Jun 13, 8:18 AM CDTAreal Flood AdvisoryMEGUnion117 min
Jun 13, 9:22 AM CDTSevere Thunderstorm WarningMEGCoahoma38 min
Jun 13, 9:25 AM CDTAreal Flood AdvisoryMEGYalobusha2 hr
Jun 13, 9:39 AM CDTAreal Flood AdvisoryMEGPrentiss2 hr
Jun 13, 2:46 PM CDTSpecial Weather StatementMEGCoahoma29 min
Jun 12, 10:38 PM CDTAreal Flood AdvisoryMEGMississippi112 min
Jun 13, 3:14 PM CDTSpecial Weather StatementMEGPhillips31 min
Jun 13, 3:45 PM CDTSpecial Weather StatementMEGPhillips30 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.